Potentiation of Warfarin Sodium by Amiodarone-Induced Thyrotoxicosis

THE ANTICOAGULANT EFFECT of warfarin sodium is influenced by several disease states, most notably renal and hepatic dysfunction, and by pharmacokinetic interactions with drugs that either induce or inhibit the hepatic microsomal mixed-function oxidase system. Although thyrotoxicosis has been reported to potentiate the anticoagulant effect of warfarin, necessitating a reduction in dosage, this phenomenon is not generally appreciated because the dosage requirements of most other drugs are increased in patients with thyrotoxicosis. We report the case of a patient with severe cardiac disease taking stable maintenance doses of warfarin and generic amiodarone in whom the emergence of amiodarone-induced thyrotoxicosis was heralded by an abrupt increase in the prothrombin time.

Report of a Case
The patient, a 73-year-old man, had coronary heart disease, severe left ventricular dysfunction, type 2 diabetes mellitus, systolic hypertension, and hypercholesterolemia. His course had been complicated by recurrent episodes of supraventricular tachycardia that resulted in acute pulmonary edema. Various antiarrhythmic drugs had been used in an attempt to control the episodes of supraventricular tachycardia, but only was found to be effective. Accordingly, he had been taking amiodarone, 200 mg a day, for about two years without a recurrence of supraventricular tachycardia. During this period, he had also been taking warfarin to maintain an international normalized ratio (INR) of the prothrombin time of approximately 2.0. His other medications included losartan potassium, metoprolol tartrate, isosorbide mononitrate, furosemide, digoxin, aspirin, pravastatin sodium, and glyburide. On this regimen, he had felt relatively well, and his serum thyrotropin values were normal on numerous occasions, the most recent value being 1.7 mU per liter (normal, 0.Ф-5.5) in October 1996. He was taking a stable maintenance dose of 3.5 mg of warfarin sodium a day, and the doses of his other medications had not been changed nor had new medications been added.

In February 1997, the patient’s INR abruptly increased to 5.5 (verified by repeat analysis), and the dose of warfarin was reduced to 2.5 mg a day (Table 1). In the ensuing two months, the patient noticed increasing effort intolerance, muscle weakness, fatigue, and weight loss without a change in appetite. He had no history of thyroid disease, and thyroperoxidase and thy-roglobulin antibodies were absent in serum. He was not taking nonprescription drugs or nutritional supplements.

TABLE 1 – Warfarin Sensitivity in Thyrotoxicosis*

Date

INR

Warfarin, mg/day

INR:Warfarin Ratio

Free T4 Level, pmol/liter

12/26/96

1.9

3.5

0.54

1/24/97

1.8

3.5

0.51

2/24/97

5.5

3,5 (2.5)

1.57

3/07/97

1.8

2.5 (3.0)

0.72

3/21/97

2.0

3.0

0.67

4/22/97

3.2

3.0(2.5)

1.07

5/05/97

2.2

2.5

0.88

41

5/20/97

2.2

2.5

0.88

6/09/97

2.0

2.5

0.80

40

6/23/97

2.1

2.5

0.84

28

7/14/97

1.6

2.5 (2.7)

0.64

22

7/28/97

1.5

2.7 (3.0)

0.56

18

8/11/97

1.7

3.0(3.5)

0.57

15

9/12/97

1.8

3.5

0.51

9/29/97

1.9

3.5

0.54

10

11/3/97

1.3

3.5

0.37

6

12/1/97

1.8

3.5 (4.0)

0.51

12

1/5/98

2.5

4.0

0.62

15

*INR = international normalized ratio, T4 = thyroxine

On examination, he weighed 67 kg (148 lb) and was 71 in tall, with a regular pulse of 90 beats per minute and a blood pressure of 150/70 mm Hg. Eye signs of thyrotoxicosis were absent. The thyroid gland was nontender and normal in size, but firmer than normal and with a finely irregular surface. An S3 gallop and an apical systolic murmur were present. Breath sounds were decreased at both bases. There was no peripheral edema. The limb-girdle musculature was wasted, and a fine tremor of the hands was present.

Laboratory investigation elicited the following values: serum thyrotropin, less than 0.1 mU per liter; serum free thyroxine (T4), 41 pmol per liter (normal, 9-20); and 24-hour thyroid radioiodine uptake (RAIU), less than 0.01 (normal, 0.12-0.30). A chest radiograph revealed worsening left ventricular failure. Results of liver function tests were normal.

A diagnosis of amiodarone-induced thyrotoxicosis was made that was substantiated by the markedly suppressed RAIU value. As could not be discontinued because of concern about recurrent arrhythmia, the dose was reduced to 100 mg a day, and a regimen of methi-mazole, 30 mg a day, was begun. Potassium perchlorate, 200 mg a day, was added, as soon as it was obtained about two weeks later, to block thyroid iodide uptake.

Over the next two months, the patient’s clinical condition steadily improved, and serum free T4 values returned toward normal. Potassium perchlorate was discontinued, the dosage of methimazole was reduced to 20 mg a day, and later it was also discontinued. The decline in the serum free T4 level was accompanied by a concordant decrease in warfarin sensitivity, expressed as the quotient of INR and warfarin dose (Table 1).

Discussion
Canadian Amiodarone and canadian warfarin are often prescribed concurrently in the management of patients with cardiac tachyarrhythmias. Thyrotoxicosis induced by use may appear at any time during administration of the drug and often does so abruptly. A cytotoxic effect of the drug may lead to thyroiditis, iodine release from the drug may lead to the Jod-Basedow phenomenon, or a combination of these effects may be responsible. Although may potentiate warfarin action by interfering with its metabolic disposition, our patient had been taking both drugs for two years before the relatively abrupt emergence of thyrotoxicosis that, in retrospect, was heralded by an increase in warfarin sensitivity. Accordingly, it is unlikely that the potentiation of warfarin action was due to cheap amiodarone per se. Moreover, the doses of the other medications that the patient was taking had not been changed, and no new medications had been added that might have accounted for the potentiation of warfarin action. On the other hand, a close concordance was noted between the serum free T4, level and warfarin sensitivity, expressed as the quotient of INR and warfarin dose, and this concordance was still evident when the serum free T4 level was transiently subnormal as a result of treatment (Table 1).

The potentiation by thyrotoxicosis of the anticoagulant effect of warfarin has been reported from time to time. This apparent paradoxical effect, however, is not generally appreciated because the dosage requirements of most other drugs are increased in thyrotoxicosis as a result of increased degradation. Warfarin exerts its anticoagulant action by interfering with the activation of the four vitamin K-dependent clotting factors, II, VII, IX, and X, through the inhibition of vitamin К epoxide reductase. In thyrotoxicosis, the metabolic clearance rate of some of these factors is increased, and the concentration of factor II is depressed. Thus, less warfarin would be required to prolong the prothrombin time in patients with thyrotoxicosis. In our patient, sensitivity to generic warfarin, which we have expressed as the quotient of INR and warfarin dose, increased abruptly when the patient first became aware of symptoms that, in retrospect, were in all likelihood due to the emergence of amiodarone-induced thyrotoxicosis. Return to the euthyroid state was accompanied by a decrease in sensitivity to warfarin.

About

So Many Advances in Medicine, So Many Yet to Come